As if there ever were any doubt... difficult child 2 removed ALL of that with just one late dosing

Discussion in 'General Parenting' started by gcvmom, Apr 19, 2010.

  1. gcvmom

    gcvmom Here we go again!

    It's so easy to be lulled into a false sense of normalcy. medications are working, everyone's holding it together pretty well. You start to think, "Hey, maybe my kid doesn't really need to be on all these medications! Maybe this was all just a bad dream afterall!"

    On Friday, difficult child 2 didn't get his medications at his usual 12:30 lunchtime because they were on a minimum day schedule (due to quarter end -- he's not used to this at all) and he forgot to go to the office. He got home around 2pm, and that's when I found out, partly because I asked, and partly because of his behavior (bouncing off the walls, essentially). So I gave him his pill, and after about an hour, he was settling down. WAY down. He fell asleep at 3pm! And the nap continued for about 4 hours! I managed to get him to bed by 10pm, but I don't think he slept well or for very long because around midnight, I could see the downstairs light had been turned on. husband said he went down and difficult child 2 was on the couch. Awake. He told him to turn out the light and go back to sleep.

    Next day he's a bit squirrelier than usual, but I manage to keep his medication dosing on schedule. He's still a bit louder than usual, and his emotions seem exaggerated. More trouble sleeping at night.

    Today I'm busy doing yardwork all day. I tell difficult child 2 at 12:30 to go take his medications (they're measured out in a pill box). He goes inside to (I assume) do as he's asked. Never assume with a difficult child! By 2pm, I find that he did not take the pill. I'm leaving to go to the store and I tell him to take his pill (again). Second mistake. I should have hovered and watched him take it. Finally, I get back around 4pm and he still hasn't taken the pill. Gah! By now he's really spinning and just getting more and more impulsive, giddy, spinning, doing stupid and risky things. Did someone say hypomanic?

    He got his pm medications on time, and did the pre-bedtime routine pretty much on time, but admitted his head his "buzzing" tonight and it took him about 3 hours to finally settle down and go to sleep. I even had him do some relaxation breathing to see if that would help.

    Tomorrow he has late start so he'll get a little extra sleep. I sure hope he settles back down this week. There's a field trip on Friday, and last time the teacher he went with completely forgot to give him his medications. This is a different class... but I'm going to talk to the administrator that's going along on the trip to see if he'll take responsibility for the dosing that day.

    It makes me wonder, though, why difficult child 2 is so sensitive to the dosing schedule. He's on a fairly high dose of medications, too. Could it be that he's on the cusp of needing a higher dose, but not quite there yet?
  2. Marguerite

    Marguerite Active Member

    Who knows?

    difficult child 3 is on a very high dose of dexamphetamine (30 mg) which he takes at 8 am as a privately compounded sustained release formulation. But sometimes (as today) it doesn't kick in properly. difficult child 3 himself said to me, "I think my pills this morning were duds, I just can't concentrate." This also happens if he's late taking his pills. Sometimes.

    So what we do, even though he's already on a lot - we have licence to give him 5 mg of short-acting dex, to "kickstart" his day. That's what I did this morning. And it seemed to work.

    Go figure...

  3. smallworld

    smallworld Moderator

    Has his Depakote level been checked recently?

    As you probably know, mood stabilizers are the mainstay of BiPolar (BP) treatment, not APs. If the mood stabilizer isn't doing an adequate job, the AP needs to take up the slack. I'm wondering if Depakote isn't at a therapeutic level.

    I'm also wondering if Intuniv is fighting against mood stabilization. Have you asked your psychiatrist if that's a possibility?
  4. crazymama30

    crazymama30 Active Member

    That does seem really interesting. With my difficult child we have missed his Lamictal dose and 5mg of the abilify (he takes 2mg in the am and 5mg in the evening) and never saw any problem.

    Now if the patch comes off early??? Look out and clear the room. He will be completely impulsive and hyper and all I want to do is lock him or me in a room, whatever will be the easiest---usually that means me as he would be arguing about something incessantly.

    Your kiddo is really sensitive to his medications. It is kinda interesting to me as he takes the Seroquel xr (correct me if I forget) 3 times a day. He is definately on the manic side of BiPolar (BP), my husband who is primarily depressive (tho you would not know it lately) could not take Seroquel as it was too sedating but did not do anything for his racing thoughts. Isn't it interesting how different people react to medications? Amazes me.
  5. gcvmom

    gcvmom Here we go again!

    Marg, we see similar problems occasionally with difficult child 1's stims... often times the ineffectiveness of his usual dose can be traced back to lack of sleep. Which makes sense to me.

    SW, we had Depakote levels checked twice in the last year -- the first time they were too high so we adjusted down, and the second time they were normal. But he's had this sensitivity for a long time -= even the psychiatrist has commented that he has a concern about it after last summer's episode when I was away in Ohio. He missed a full day of medications because husband was very ill and started towards mania. He called me at 5am my time to tell me in a torrent of words that he was making me brownies and when would I be home and by the way I never went to bed last night... Took about a week to get him settled back down. And over winter break, his sleep cycle was changed and he started having noticeable problems -- I dealt with it by sticking to a rigid bedtime and wake schedule, although when I recounted it to psychiatrist, he said I could have used Seroquel to help.

    It IS possible the Intuniv is activating him somewhat because I have noticed a slight change since starting it. But the working memory is so much improved that I really do not want to remove it (at least not while he's in school).

    CM, he takes Seroquel XR twice a day, but he takes a lot: 600mg bedtime and 400mg lunchtime. Plus 1000mg Depakote ER. (And Namenda and Intuniv). ANd yes, he's definitely at the manic end of this disease! He did not get husband's depressive gene, or at least it's not very strongly expressed ;)
  6. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Wow gcv...thats a boatload of Seroquel xr!

    I am attempting to get the xr on board because I am also starting wellbutrin xl twice a day (100 mgs each time) but Im only taking 150 mgs of the seroquel xr. At night. I also take 100 mgs regular seroquel at night. Now I am not real sure why I take both of the seroquels at night? But I think its because if I took the xr in the morning I wouldnt get up at all!

    I used to take all of my medications at night but since we added this wellbutrin twice a day we have moved 200 mgs of my lamictal, and 200 mgs of my topamax to mornings. Then when I take my noonish wellbutrin I take another 200 mgs of topamax. I swear I am sleeping half the day with that! I cant imagine adding a seroquel!
  7. smallworld

    smallworld Moderator

    I'm wondering if your difficult child should be on a second mood stabilizer instead of all that Seroqeul. APs have such a bad side effect profile over the long haul that I'd be concerned about having a child on that high a dose. The advice that I've read is to minimize the AP dose once the crisis is passed. That's why we're in the process of weaning M from Zyprexa and why we've already weaned J from Seroquel. A is only taking 25 mg Seroquel for sleep.
  8. TerryJ2

    TerryJ2 Well-Known Member

    So sorry to hear that. OOpph. I hear you.

    Interesting comment, and astute, Marg: "I think my pills this morning were duds, I just can't concentrate."

    Makes me wonder if some of them are duds. Even pharmaceutical labs can make mistakes.

    Meanwhile, I'm wondering about a mood stabilizer for difficult child. Or else I'm going to change psychiatrists.
  9. Marguerite

    Marguerite Active Member

    That's an interesting observation. I'll share that one with difficult child 3.

    Not possible, in our case. These pills we use have been almost hand-rolled in a boutique operation, and we've vetted them all in Sydney, this one is one of the best. This is the only one that dispenses them as pills, all the others put the powder into capsules. Because it's privately compounded, we know the intense government scrutiny they are under, it's greater than for the drug companies. Plus their output is independently assessed at random by the government labs.

    What we do - we get the prescription for the short-acting pills dispenses at this pharmacy. They then take the pills and crush them, then mix them with a sustained release colloid. This gets mixed together and it has to be mixed evenly or the process won't work) then the pill machine compresses it and stamps each pill with the cross-hairs so we can break them into halves or quarters. The pharmacy then couriers the bottled pills to us. It costs about $1 per pill, but the peace of mind is worth it.

    I do think this really could be lack of sleep. Thank you - you've just given me more ammunition to use on difficult child 3!

  10. Wiped Out

    Wiped Out Well-Known Member Staff Member

    With my difficult child we notice right away if he is late with his medications. Sleep definitely comes into play with it as well. I hope all goes well with his field trip on Friday.